Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 104, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Aug 11, 2004, 3:00 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2004, 3:00 PM CDT (20:00 UTC)
- Expired
- Aug 11, 2004, 3:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:40 PM CDT, 20 minutes earlier.
Area forecast discussion, Aug 11, 2:40 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 240 PM CDT WED AUG 11 2004 .DISCUSSION... CURRENT SFC ANALYSIS SHOWING FRONTAL BOUNDARY DRAPED ALONG NORTHERN SECTIONS OF THE FA INTO N MS. FRONT HAS NOT MOVED A WHOLE LOT DURING THE DAY TODAY. AREAS OF CONVECTION NOW STARTING TO GET GOING ALONG THE BOUNDARY ESPECIALLY ACROSS N MS WHERE MORE SUNSHINE HAS ALLOWED FOR ADDITIONAL HEATING. FCST NEXT 24 TO 36 HOURS STILL REMAINS QUITE CHALLENGING. AS UPPER TROF CONTINUES TO AMPLIFY OVER THE ERN U.S. COLD FRONT WILL SINK SOUTHWARD THROUGH THE AREA. ONGOING CONVECTION OVER N MS SHOULD SLOWLY MOVE NEWD AND AFFECT MUCH OF THE FA THIS EVENING. IN ADDITION...MCV HELPING TO REGENERATE CONVECTION OVER SRN AR AND REMNANTS OF THIS ACTIVITY MAY OVERSPREAD THE AREA LATER TONIGHT. MODEL QPF FCSTS FOR OVERNIGHT AND EARLY THU QUITE VARIABLE WITH ETA BY FAR THE WETTEST WITH OVER AN INCH OF RAIN FOR N AL. WHILE MOST AREAS WILL PROBABLY SEE SOME RAIN...AMOUNTS WILL LIKELY BE CONSIDERABLY LIGHTER MORE IN LINE WITH THE GFS AND WRF SOLUTIONS. PLAN ON A LIKELY POP FOR TONIGHT. FRONT WILL MOVE WELL SOUTH OF THE FA AREA ON THU. FLOW AHEAD OF THE FRONT SHOULD TURN ALL NORTHERLY AS BONNIE MOVES ONSHORE AND UP THROUGH GA ALLOWING FRONT TO MAKE QUICKER PROGRESS SOUTHWARD. EFFECTS FROM HER SHOULD BE A NON FACTOR FOR THE TN VALLEY. UPPER TROF AXIS WILL REMAIN WEST OF THE AREA THROUGH THE DAY ON THU AS SIG S/WV DIVES DOWN BACKSIDE OF TROF. THUS EXPECT THE CHANCE OF RAIN TO LINGER THROUGH THE DAY ON THU WITH HIGHEST CHANCES EAST AND THREAT DIMINISHING FROM THE WEST DURING THE DAY. WITH 85H AND 92H THERMAL TROF AXES LAGGING WEST OF THE AREA AS WELL...EXPECT LOWER CLOUDS TO LINGER THROUGH THE DAY WITH PERHAPS A LITTLE CLEARING LATE IN THE WEST. WITH CLOUDY SKIES AND NRLY WINDS TEMPS WILL STRUGGLE INTO THE MID AND PERHAPS UPPER 70S IN A FEW LOCATIONS. RECORD LOW MAX TEMPS BETWEEN 75 AND 78 ARE IN JEOPARDY. CLOUDS WILL GRADUALLY CLEAR THU NIGHT AS DRIER AIR FILTERS INTO THE REGION. AM A LITTLE CONCERNED THAT CLEARING MAY BE A LITTLE SLOWER THAN DEPICTED BUT WILL GO WITH IDEA THAT MOST AREAS SHOULD BE MOSTLY CLEAR BY FRI MORNING. RECORD LOWS FOR THU NIGHT IN THE MID 50S. PRESSURE GRADIENT SHOULD KEEP WINDS UP AND THUS TEMPS SHOULD REMAIN IN THE UPPER 50S TO AROUND 60. DRY AND UNSEASONABLY COOL CONDITIONS WILL PERSIST INTO THE WEEKEND WITH DEEPER UPPER TROF OVER THE EASTERN U.S. 85H TEMPS ON FRI WILL BE AROUND 10-12 DEGREES AND THUS EVEN WITH FULL SUNSHINE TEMPERATURES WILL STRUGGLE TO GET TO 80 DEGREES WITH RECORD LOW MAXES ONCE AGAIN IN JEOPARDY. IF WINDS DIMINISH FRI NIGHT MID 50S RECORD LOWS WILL BE ATTAINABLE. GIVEN POSITION OF TROF...CHARLEY WILL REMAIN A NON FACTOR AS WELL. EXPECT A SLOW MODERATION BY LATE IN THE WEEKEND INTO EARLY NEXT WEEK AS UPPER TROF BEGINS TO FLATTEN AND LIFT NWD. MED RANGE GUIDANCE SHOWING SOME DIFFS WITH THE HANDLING OF S/WV ENERGY BY THE MIDDLE OF NEXT WEEK. PREFER TO LEAVE THE FCST DRY FOR NOW WITH TEMPS BACK NEAR SEASONAL LEVELS. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 65 77 58 79 / 60 50 0 0 SHOALS 66 77 57 79 / 60 40 0 0 CULLMAN 66 78 58 79 / 60 50 5 0 FAYETTEVILLE 64 76 57 78 / 60 40 0 0 FT PAYNE 66 76 60 79 / 60 50 10 5 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 09
Hazardous weather outlook, Aug 11, 1:00 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT WED AUG 11 2004 ALZ001>010-016-TNZ076-096-097-121000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 100 PM CDT WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. AN APPROACHING COLD FRONT...INTERACTING WITH GULF MOISTURE...WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE TENNESSEE VALLEY THIS AFTERNOON AND EVENING. A FEW STRONGER STORMS MAY CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY OF THESE STORMS...AS THEY WILL MOVE SLOWLY. SHOWERS AND THUNDERSTORMS ARE LIKELY TO CONTINUE THROUGH THE OVERNIGHT HOURS AS THE COLD FRONT LINGERS NEAR THE AREA. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED SHOWERS WILL PERSIST THROUGH THE MORNING HOURS ON THURSDAY AS THE COLD FRONT SLIDES EAST AND A STRONG UPPER LEVEL SYSTEM MOVES INTO THE TENNESSEE VALLEY. DRIER WEATHER IS EXPECTED BY FRIDAY AND INTO NEXT WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED THROUGH THE PERIOD. BCC
In the hours before
Special weather statement, Aug 11, 2:53 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 253 PM CDT WED AUG 11 2004 ALZ001-002-112100- COLBERT-LAUDERDALE- 253 PM CDT WED AUG 11 2004 ...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM MOVING INTO FAR WESTERN PORTIONS OF COLBERT AND LAUDERDALE COUNTIES... AT 2:50 PM...WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR IUKA IN TISHOMINGO COUNTY MISSISSIPPI...SLOWLY MOVING EAST AT AROUND 15 MPH. THIS STORM WILL AFFECT AREAS WEST OF THE NATCHEZ TRACE PARKWAY...INCLUDING THE TOWN OF RIVERTON...AS WELL AS THE CHEROKEE AREA. HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH...AND PERHAPS PEA SIZED HAIL ARE POSSIBLE WITH THIS STORM. PERSONS IN THE AFFECTED AREAS SHOULD TAKE COVER UNTIL THE STORM PASSES. BCC
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:12 PM CDT | Flash Flood Warning | HUN | Morgan | 3 hr |
| Aug 11, 5:51 PM CDT | Severe Thunderstorm Warning | HUN | Lincoln | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.